WEB EXTRA: How to administer Narcan to a person overdosing
Medics will soon be giving away Narcan, also known as Naloxone, to families of overdose victims.
The main reason is a growing number of OD patients are refusing to go to the hospital so families now need extra help in case they relapse.
Huber Heights Fire Department says they will be giving away Narcan to families starting this summer.
If you have to administer the anti-overdose drug, here’s how you do it.
These tips come from the Harm Reduction Coalition. Before starting these steps call 911.
1. Do rescue breathing for a few quick breaths if the person is not breathing.
2. Take the needleless syringe and then add the nasal attachment
3. Tilt the head back and spray half of the naloxone up one side of the nose (1cc) and half up the other side of the nose (1cc).
4. If there is no breathing or breathing continues to be shallow, continue to perform rescue breathing for them while waiting for the naloxone to take effect.
5. If there is no change in 3-5 minutes, administer another dose of naloxone and continue to breathe for them. If the second dose of naloxone does not revive them, something else is wrong—either it has been too long and the heart has already stopped, there are no opioids in their system, or the opioids are unusually strong and require more naloxone (can happen with Fentanyl, for example).
For additional information on treatment options in the Miami Valley visit the Montgomery County Alcohol Drug Addiction & Mental Health Services.